Posterior reversible encephalopathy syndrome: a possible late interaction between cytotoxic agents and general anaesthesia

P S Rangi, W J Partridge, E S Newlands, A D Waldman

Research output: Contribution to journalArticlepeer-review

Abstract

A 49-year-old woman who had previously received treatment with cytotoxic drugs for metastatic gestational trophoblastic disease (GTD) presented with a witnessed tonic-clonic seizure, headache, confusion and blindness, 6 days after the uneventful administration of a general anaesthetic and 2 months after cessation of chemotherapy. Magnetic resonance imaging showed relatively symmetrical, subcortical, white matter abnormalities, predominantly affecting the occipital, posterior temporal and parietal lobes and the cerebellum. T2-dependent abnormalities and elevated regional apparent diffusion coefficient were present in a pattern typical for posterior reversible encephalopathy syndrome (PRES). The clinical and radiological manifestations were resolved completely with supportive therapy. This case of PRES may be a late complication of gemcitabine or cisplatin therapy precipitated by a general anaesthetic, or associated electrolyte or blood pressure disturbance.

Original languageEnglish
Pages (from-to)586-90
Number of pages5
JournalNeuroradiology
Volume47
Issue number8
DOIs
Publication statusPublished - 5 Jul 2005

Keywords

  • Anesthesia, General
  • Antimetabolites, Antineoplastic
  • Blood Pressure
  • Brain
  • Brain Diseases
  • Deoxycytidine
  • Diffusion Magnetic Resonance Imaging
  • Female
  • Gestational Trophoblastic Disease
  • Humans
  • Middle Aged
  • Pregnancy
  • Syndrome
  • Water-Electrolyte Balance
  • Case Reports
  • Journal Article

Fingerprint Dive into the research topics of 'Posterior reversible encephalopathy syndrome: a possible late interaction between cytotoxic agents and general anaesthesia'. Together they form a unique fingerprint.

Cite this